Neuropathy During Cancer Treatment
Ivo Tremont, M.D., and Karin Woodman, M.D., discuss some of the common neurologic and muscular disorders patients may experience during cancer treatment, and what can be done to help.
Certain chemotherapy treatments can cause damage to the peripheral nervous system, which include all nerves outside the brain and spinal cord. The condition is called peripheral neuropathy, which commonly causes tingling, burning, weakness or numbness in the hands and/or feet.
Other symptoms of peripheral neuropathy include:
If you have one or more of these symptoms, report them to your doctor immediately. Medications may be able to reverse peripheral neuropathy, and physical therapy can help you maintain normal function.
June 18, 2014
For many of our patients, peripheral neuropathy is among the
unexpected side effects of cancer treatment.
It's caused by damage to your peripheral nerves -- that is, the nerves that are farther away from your brain and spinal cord. Certain complications of cancer or cancer treatments can cause or worsen neuropathy. So can some health conditions, such as diabetes, alcoholism, AIDS, hypothyroidism, rheumatoid arthritis and carpel...
March 21, 2016
Simple exercises may help cancer survivors struggling with peripheral neuropathy, a common cancer treatment side effect that causes muscle weakness, decreased feeling and trouble balancing.
While exercise can’t make peripheral neuropathy go away, studies show it can help minimize pain and improve strength and balance, says Whittney Thoman, an exercise physiologist at MD Anderson.
Talk to your doctor